Alabama, 2019

Tornado and Hail in Alabama, March 14, 2019

March 14, 2019 · NWS HUN · 8 events in 4 counties and zones

Scattered supercells developed well ahead of a dry line and cold front in the lower Mississippi Valley during the early to mid-afternoon hours. The thunderstorms shifted southeast by early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Scattered supercells developed well ahead of a dry line and cold front in the lower Mississippi Valley during the early to mid-afternoon hours. The thunderstorms shifted southeast by early evening. One of the thunderstorms produced an EF-1 tornado in Cullman County. Many of the other thunderstorms exhibited mesocyclones and produced wall clouds, but no tornadoes. There were a couple of other reports of isolated wind damage in Colbert, Lawrence and DeKalb Counties. In southern DeKalb County, full grown pine trees were snapped or uprooted. Large hail was also reported in DeKalb County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 14, 11:55 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Mar 14, 11:55 AM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1255 PM CDT Thu Mar 14 2019

.UPDATE...
For 18Z TAFS.

&&

.NEAR TERM...(Rest of Today)
Issued at 1045 AM CDT Thu Mar 14 2019

An infrared, visible, and daytime cloud phase satellite view
indicated overcast conditions continuing across the greater
Tennessee Valley. Cloud bases over the region were in the MVFR range
(1000-3000' AGL), with winds at cloud base level ~40kt, and 50kt at
850mb. SSE winds at the surface continued sustained in the 20-25 mph
range with some gusts over 35 mph (especially in the higher
terrain). Thus will continue the Wind Advisory active until 7 PM CDT.

12Z area soundings indicated a rather capped environment aloft, with
the BMX soundings capped in the 8500 ASL range. The strong winds
veering with height from the surface to above was producing strong
storm relative helicity values in the 0-1km ~400 and 0-3km ~500m/s
respectively. Along and east of I-55, an area of showers with a few
rumbles of thunder continued to approach western Alabama. The showers
have been staying "weak" as of the last few hours. Tornado Watch #23
over western TN and northern MS will be allowed to expire at noon.
No other watch is planned from the SPC for now, but if this activity
strengthens and/or new development forms over this region, that could
change.

A challenging forecast for the short-term regarding on timing of
development of showers/storms, and the passage of the cold front(s).
The models have various timing even now. One factor in play are the
lower clouds in place, that will dampen absolute surface base
instabilities. If they erode and more heating is realized, discrete
cell/supercell development is a possibility. Otherwise am expecting
more development preceding/along the main Quasi-Linear line in the
afternoon to early evening. All modes of severe weather are possible,
with damaging wind gusts the main threat.

Will make minimal adjustments to the grids, mainly updating them to
current conditions. Despite the cloud cover, high temperatures should
rise into the low/mid 70s. Am not keen on lowering temps yet, as have
been disappointed in previous cases after doing so. Synoptic wise, the
main cold front should reach NW Alabama in the early evening, then
reach NE Alabama around midnight. A loss of daytime heating will
result in overall storm strength decreasing as the evening
progresses, and end as the front passes. SSE winds will also veer
more to the SSW, then SW, which will reduce storm relative helicity.

.SHORT TERM...(Tonight through Saturday night)
Issued at 317 AM CDT Thu Mar 14 2019

Lingering showers are possible tonight for Northeast Alabama, but
these will not be severe. As the cooler, drier airmass settles into
the region, low temperatures tonight will dive down to the mid 40s in
Northwest Alabama to the low 50s in Northeast Alabama. Low
temperatures tonight are also dependent on how quickly the cold front
tracks through the area; the faster the front, the lower the
temperatures.

A longwave trough will envelop the Eastern US tomorrow and maintain
influence over the region through early next week. A surface high
pressure system from the NW Pacific will progress over the region
behind the cold front. As surface winds decrease and become more
northerly, look for a cooler and dry weekend. High temperatures will
range from the low to mid 50s both tomorrow and Saturday. Low
temperatures will be down to the low to mid 30s tomorrow night and
Saturday night. The coldest night will be Saturday night as the high
becomes more centered over the Mid South, bringing mostly clear skies
and calm winds. Ideal radiational cooling may produce some low
temperatures at or below freezing by early Sunday morning, so
agricultural interests should keep up with the forecast for this
weekend.

.LONG TERM...(Sunday through Wednesday)
Issued at 317 AM CDT Thu Mar 14 2019

Cool and dry conditions will persist into the long term period, as a
broad upper trough remains over the eastern CONUS and high pressure
traverses through the Mid West and Ohio Valley. After a rather cold
start to the day Sunday, temperatures will warm nicely under mostly
clear skies. However, given the northerly flow, temps will be
slightly below normal for this time of year with highs in the upper
50s. The clear skies will persist through the overnight hours, with
lows falling into the mid to upper 30s by daybreak on Monday.

Forecast models are in a bit of a disagreement with the evolution of
a shortwave that is expected to dig southward trough the western
periphery of the trough as it moves to the east. The GFS is certainly
quicker bringing an initial shortwave through Monday night, with a
potentially stronger shortwave amplifying the trough over the Mid
Atlantic on Wednesday night. The ECMWF and Canadian models don't
really have that initial shortwave, but do bring the latter shortwave
further west and a little sooner. Surface flow will maintain a more
northerly component through at least Tuesday night, so the drier
airmass will leave little moisture for any rain to develop with
either shortwave. But even then, if we do see some better moisture
return, we are only looking a quick round of light rain. Given the
differences among models, have maintained a slight chance for light
rain beginning Wednesday night, which falls just outside of the
forecast period. Otherwise, expect dry conditions to persist through
the middle of the next work week. Highs will generally be in the
upper 50s to lower 60s each day, with overnight lows in the 40s
Tuesday night and Wednesday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1255 PM CDT Thu Mar 14 2019

A broken line of convection oriented approx from Waynesboro TN to
Tupelo MS will advance eastward, affecting the terminals this
afternoon and early evening. KMSL will be affected within the next
hour or two with convection. The storms should be near KHSV in the
2-4 PM timeframe. A cold front trailing to the south, west of the
Mississippi River should reach NW Alabama around 7 PM CDT, KHSV
around 9 PM and be east of NE AL around local midnight. Southerly
winds in the 15-25kt range at the TAF start, should veer more to the
SW, then W later in the afternoon and evening. Given that Tornado
Watch #25 is in effect, winds in/near the stronger storms could be
erratic, with gusts higher than 45kt and large hail possible.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 7 PM CDT this evening for ALZ001>010-016.

TN...Wind Advisory until 7 PM CDT this evening for TNZ076-096-097.

&&

NEAR TERM...RSB/30
SHORT TERM...30
LONG TERM...73
AVIATION...RSB

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 14, 2:46 AM CST, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
346 AM CDT Thu Mar 14 2019

ALZ001>010-016-TNZ076-096-097-150000-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
346 AM CDT Thu Mar 14 2019

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Today and Tonight...

Strong non-thunderstorm winds between 20 and 25 mph with gusts above
35 mph are possible today, see the Wind Advisory for additional
details.

Numerous showers and thunderstorms are likely this afternoon and
evening as a cold front slowly moves across the region. Several of
these storms may become severe, with damaging straight line winds and
a few tornadoes possible. Frequent lightning and brief heavy rainfall
are also likely with these storms.

Minor river flooding will continue on the Tennessee River Basin.
Please check the latest river flood products for specific
information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Subfreezing early morning temperatures will be possible for portions
of the region this weekend and early next week.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
possible Thursday afternoon and evening.

In the hours before

Special weather statement, Mar 14, 12:30 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Huntsville AL
130 PM CDT THU MAR 14 2019

ALZ001>003-141915-
Lauderdale AL-Franklin AL-Colbert AL-
130 PM CDT THU MAR 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAUDERDALE...SOUTHERN
COLBERT AND NORTHWESTERN FRANKLIN COUNTIES UNTIL 215 PM CDT...

At 129 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tishomingo State Park, moving northeast at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Cherokee, St.
Florian, Underwood-Petersville, Posey Loop and Pogo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3468 8812 3500 8765 3500 8758 3482 8741
      3448 8810 3454 8815
TIME...MOT...LOC 1829Z 231DEG 41KT 3456 8808

Stumpf
Special weather statement, Mar 14, 1:38 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Huntsville AL
238 PM CDT THU MAR 14 2019

ALZ001-002-004-005-142015-
Lawrence AL-Lauderdale AL-Limestone AL-Colbert AL-
238 PM CDT THU MAR 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAUDERDALE...
NORTHERN LIMESTONE...EAST CENTRAL COLBERT AND NORTHERN LAWRENCE
COUNTIES UNTIL 315 PM CDT...

At 238 PM CDT, Doppler radar was tracking a strong thunderstorm over
Town Creek, or 14 miles northwest of Moulton, moving northeast at 50
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Athens, Rogersville, Town Creek, Leighton, Courtland, North
Courtland, Anderson, Good Springs, Cartwright and Coxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3455 8742 3467 8757 3500 8718 3487 8688
TIME...MOT...LOC 1938Z 231DEG 42KT 3466 8742

JMS
Special weather statement, Mar 14, 1:40 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Huntsville AL
240 PM CDT THU MAR 14 2019

ALZ001-005-142015-
Lauderdale AL-Limestone AL-
240 PM CDT THU MAR 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE AND
NORTHWESTERN LIMESTONE COUNTIES UNTIL 315 PM CDT...

At 240 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rogersville, or 17 miles east of Florence, moving northeast at 45
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Rogersville, Lexington, Elkmont, Anderson, Lester, Good Springs,
Oliver, Mt Rozell, Center Star and Kingtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3500 8693 3498 8688 3477 8732 3480 8736
      3480 8743 3484 8751 3500 8730
TIME...MOT...LOC 1940Z 231DEG 38KT 3483 8737

JMS

The radar

The Columbus AFB radar (KGWX), 103 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
March 14, 1:45 PM CST
Where
Lawrence County, 3.25 mi SSW of Leola
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.340, -87.350

Numerous trees were knocked down along Highway 33. A large pine tree was knocked down.

Thunderstorm Wind, Colbert

When
March 14, 1:59 PM CST
Where
Colbert County, 3.31 mi NNE of Margerum
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.816, -88.052

Trees and power lines were knocked down on River Rose Trail.

Thunderstorm Wind, Lawrence

When
March 14, 2:11 PM CST
Where
Lawrence County, 5.76 mi SSW of Leola
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.304, -87.361

Trees down on CR 6 along the Lawrence and Winston County line.

Thunderstorm Wind, Lawrence

When
March 14, 2:17 PM CST
Where
Lawrence County, 0.78 mi WNW of Wren
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.434, -87.293

Trees were knocked down on Highway 33 south of the intersection of Highway 36.

Tornado, Cullman

When
March 14, 3:10 PM CST to 3:30 PM CST
Where
Cullman County, 0.4 mi SSW of White City to 1.28 mi N of Holly Pond
Rating
EF1
Path length
11.07 mi
Path width
112 yd
Reported by
NWS Storm Survey
Coordinates
34.095, -86.773

The tornado touched down 0.2 miles southwest of White City, snapping and uprooting several hardwood trees. The tornado then damaged the White City Community Center, lifting up portions of the roof and peeling back sheets of the metal roof structure. A house next door to the community center sustained minor damage when trees fell around and partially onto the house. Some of these trees were more than 5 feet in diameter and were a combination of either snapped or uprooted. Across the street at this location, an outdoor storage shed was blown over. Damage in White City was consistent with an EF-1 tornado with maximum winds of 105 mph. Maximum width likely occurred here and was measured as 112 yards wide.

Thunderstorm Wind, Dekalb

When
March 14, 5:00 PM CST
Where
Dekalb County, 1.33 mi WSW of Loveless
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
34.310, -85.790

Numerous full grown pine trees were snapped off, blown down, and uprooted on CR 55 where Stapp Creek crosses the road.

Hail, Dekalb

When
March 14, 9:10 PM CST
Where
Dekalb County, 3.08 mi SW of Collinsville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.240, -85.910

Quarter sized hail was reported in Collinsville. Location of report estimated by radar. Report relayed via social media.

Hail, Dekalb

When
March 14, 9:21 PM CST
Where
Dekalb County, 2.2 mi NE of Collinsville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.290, -85.840

Hail up to the size of quarters was reported in the Collinsville area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2019Every state in 2019This day in weather historyThe tornado archive for Alabama, 2019Warnings in Alabama, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807741, 807742, 808270, 807743, 804167, 807744, 806178, 806177.